Alabama, 2024

Flash Flood in Alabama, June 4, 2024

June 4, 2024 · NWS BMX · 1 event in 1 county or zone

Scattered showers and thunderstorms affected Central Alabama during the afternoon and evening of June 4. One slow-moving thunderstorm over the city of Montgomery dumped 2-3 inches of rain within two hours, resulting in significant street flooding along and south of Interstate 85.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Scattered showers and thunderstorms affected Central Alabama during the afternoon and evening of June 4. One slow-moving thunderstorm over the city of Montgomery dumped 2-3 inches of rain within two hours, resulting in significant street flooding along and south of Interstate 85.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 4, 2:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
350 PM CDT Tue Jun 4 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 1212 PM CDT TUE JUN 4 2024

The remnant outflow boundary associated with the decaying MCS has
moved from west to east across Central Alabama this morning, with
two notable MCVs spinning across northern Alabama and southern
Tennessee, as well as in Central Arkansas. Clouds have been
slower to clear along and east of I-65 through midday, but will
gradually mix out through the afternoon hours. Additional
mesoscale boundary interactions, paired with continued upper level
shortwave disturbances within easterly flow aloft will produce
scattered to numerous storms as we go into the afternoon hours.
The best chance for any severe storms will remain across the
western and northwestern portions of Central Alabama where the
best thermodynamics will exist. More than sufficient SBCAPE with
Effective Bulk Shear of 25 to 35 knots and DCAPE values between
800 and 1000 certainly warrant a mention of isolated severe wind
gusts. Steep lapse aloft were also noted on the 12z KBMX sounding
this morning, and we're already seeing development across eastern
counties along another apparent mesoscale boundary. Although the
best dynamics are in the west and northwest, an isolated severe
storm across the entire area certainly can't be ruled out. Gusty
winds and frequent lightning will be the main hazards with the
storms this afternoon through the evening as high temperatures
reach the mid to upper 80s.

Of course the big question as we go into the evening and overnight
hours will be the potential for any convective complex of storms
to develop and move east into the area from Mississippi.
Currently, an MCS is moving southward in eastern Texas and
northern Louisiana. The MCV present across Central Arkansas will
certainly be the feature to watch as we go through the late
afternoon and evening hours in terms of storm development that
could impact our CWA. For now, confidence remains too low to
include any higher than chance PoPs across the northern counties
during the overnight hours. Muggy conditions are expected during
the overnight with lows in the upper 60s and lower 70s.

Going into the day on Wednesday, we'll see a more robust upper
level shortwave diving into the Deep South as flow becomes
northwesterly aloft. An additional complex of showers and storms
will be possible Thursday afternoon as the shortwave passes
through, with a surface front moving southward into Arkansas and
Tennessee. While no mention of organized severe storms is
currently being mentioned, strong to isolated severe wind gusts
will be possible as these storms develop and move southeastward
Wednesday afternoon through Wednesday evening. Before storms
arrive, hot and humid conditions will be ongoing as highs reach
the upper 80s to lower 90s.

56/GDG

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 332 PM CDT TUE JUN 4 2024

Models continue to be consistent with rain and storms associated
with a shortwave trough moving through the area Wednesday night
and Thursday. As the shortwave shifts eastward, moisture also
shifts to the south and east, leaving a relatively dry airmass in
place as a cold front moves through on Friday. Will remove rain
chances for Friday. After a brief dry period on Saturday, rain
chances return as northwesterly flow remains over the area.

14

Previous long-term discussion:
(Wednesday night through next Monday)
Issued at 354 AM CDT TUE JUN 4 2024

A shortwave trough will be moving through the region Wednesday night
through Thursday leading to a band of rain and thunderstorms across
the area. The highest coverage of storms will likely be Wednesday
evening before overnight stabilization decreases the coverage
through Thursday morning. More thunderstorms will likely develop
Thursday afternoon across the southeastern counties before the
trough fully moves out of our area.

A cold front will push southward through Central AL on Friday, but
guidance hints that there may only be isolated showers/storms with
the passage at best. For now, I don't really have very high of rain
chances at all on Friday - only carrying 15-20% chance across the
far southern counties. However, it's possible this could change in
the next day or so as higher resolution guidance becomes available
to get a better picture of the upper level moisture availability.

The front is well to our south by Saturday, which will lead to dry
conditions and mostly clear skies across the area. However, in this
season/period of northwesterly flow aloft, our next shortwave is
likely not far off. Models pick up on another wave sliding through
the Ozarks and Mid-MS Valley late Saturday into early Sunday, which
could lead to another round of showers/storms Sunday into Monday,
but the timing of when it moves into Central AL and produces the
best chances for showers/storms is quite variable at this range, so
probabilities are generally 30% both afternoons due to the low
predictability.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CDT TUE JUN 4 2024

VFR conditions are currently ongoing for all terminals with a few
gusty surface winds reported between 15 and 20 knots. Those gusty
winds shouldn't last terribly long through the afternoon, but
additional gusts certainly can't be ruled out. Prevailing winds
will remain around 10 knots from the south. Otherwise, scattered
to perhaps numerous SHRA/TSRA will develop this afternoon through
the evening hours. Although no prevailing TSRA has been mentioned
thus far, amendments may be needed based on development and
movement of storms through the evening hours. Storms will be
capable of producing rapid reduction in visibility and variably
gusty winds. TSRA/SHRA activity is expected to diminish overnight
with low MVFR stratus development once again between 08z and 12z
for most terminals. Low stratus is expected to mix out between 13z
and 15z with VFR conditions returning through 18z Wednesday.

NOTE: AMD NOT SKED has been added for KASN due to errors with
sensor equipment.

56/GDG

&&

.FIRE WEATHER...

A warm and humid air mass will persist through at least Thursday
before a frontal boundary moves through the area on Friday.
Periods of showers and thunderstorms are possible each period
through Thursday, with rainfree conditions expected Friday and
Saturday. Minimum RH values remain above 50 percent Wednesday and
Thursday afternoons, and falling into the 35 to 45 percent range
on Friday. Southwesterly 20ft winds at 5-10mph continue Wednesday.
20ft winds become westerly Thursday and then northwesterly
Friday, with speeds less than 10mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  89  66  87 /  30  40  70  40
Anniston    68  88  68  87 /  30  30  70  50
Birmingham  70  89  70  88 /  40  50  70  40
Tuscaloosa  71  89  70  89 /  50  50  60  40
Calera      70  89  70  88 /  40  50  70  50
Auburn      69  87  70  84 /  20  30  50  60
Montgomery  70  91  70  87 /  30  50  60  60
Troy        68  91  69  86 /  20  30  50  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56
LONG TERM....14
AVIATION...56
Hazardous weather outlook, Jun 4, 3:56 AM CST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
456 AM CDT Tue Jun 4 2024

ALZ011>015-017>050-051300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
456 AM CDT Tue Jun 4 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms are possible this afternoon from noon to 9 PM
for roughly the western half of Central Alabama. The main threat will
be damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Jun 4, 1:59 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
259 PM CDT Tue Jun 4 2024

ALZ046-042030-
Bullock AL-
259 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BULLOCK COUNTY
THROUGH 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pickett, or 10 miles south of Union Springs, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pickett, Aberfoil, and Perote.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3198 8580 3210 8569 3200 8554 3200 8559
      3198 8559 3197 8560 3191 8572
TIME...MOT...LOC 1959Z 228DEG 17KT 3199 8573

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 4, 2:30 PM CST, 2 hours before
Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT Tue Jun 4 2024

ALZ046-042100-
Bullock AL-
330 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BULLOCK COUNTY
THROUGH 400 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midway, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Midway, Guerryton, and Three Notch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3207 8565 3223 8550 3223 8543 3215 8543
      3214 8541 3214 8543 3205 8543 3200 8555
TIME...MOT...LOC 2029Z 228DEG 26KT 3209 8554

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 4, 2:38 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CDT Tue Jun 4 2024

ALZ049-042115-
Pike AL-
338 PM CDT Tue Jun 4 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PIKE COUNTY THROUGH 415
PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Troy Municipal Airport, or over Troy, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Troy, Banks, Troy Municipal Airport, Troy University, Orion, and
Mossy Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3181 8612 3197 8601 3197 8600 3198 8599
      3186 8579 3172 8599
TIME...MOT...LOC 2037Z 225DEG 16KT 3183 8601

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Jun 4, 3:56 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
456 PM CDT Tue Jun 4 2024

ALZ043-044-042230-
Montgomery AL-Elmore AL-
456 PM CDT Tue Jun 4 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ELMORE AND NORTHERN
MONTGOMERY COUNTIES THROUGH 530 PM CDT...

At 456 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Emerald Mountain to Montgomery. These storms
were nearly stationary.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montgomery, Prattville, Millbrook, Montgomery Zoo, Boylston, Hyundai
Motors Of Alabama, Auburn University In Montgomery, Woodcrest,
Emerald Mountain, Maxwell Air Force Base, Waugh, Lagoon Park, Hunter,
Alabama State University, Hope Hull, Dannelly Field, Eastdale Mall,
Mount Meigs, Montgomery Riverwalk Stadium, and Gunter Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 8648 3238 8646 3241 8646 3240 8644
      3241 8641 3245 8641 3250 8603 3243 8601
      3242 8602 3240 8601 3238 8601 3235 8600
      3226 8640
TIME...MOT...LOC 2156Z 241DEG 1KT 3244 8608 3233 8640

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore

The radar

The Maxwell AFB radar (KMXX), 54 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 4, 4:30 PM CST to 6:30 PM CST
Where
Montgomery County, 1.29 mi E of (Mxf)maxwell Afb Mnt to 3.52 mi WNW of Mitylene
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.377, -86.328

Social media images and videos relayed significant street flooding impeding traffic in Midtown Montgomery, including along Carter Hill Rd near Vaughn Rd, along Aimee Dr, and along Charleton Dr and Ballentine Dr.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170629.